Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS Flagstaff, AZ

August 10, 2018Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 10, 2018, 1:27 PM MST for Coconino County, Gila County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 1:27 PM MST (20:27 UTC)
Expired
Aug 10, 2018, 1:47 PM MST
In force
20 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 37 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-543 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS55 KFGZ 102027
SVRFGZ
AZC005-007-102115-
/O.NEW.KFGZ.SV.W.0091.180810T2027Z-180810T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
127 PM MST FRI AUG 10 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Coconino County in north central Arizona...

* Until 215 PM MST

* At 127 PM MST, a severe thunderstorm was located over Hunter Creek,
  or 13 miles west of Forest Lakes, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Payson, Star Valley, Round Valley, Haigler Creek, Flowing Springs,
  Mesa Del Caballo, Christopher Creek, Tonto Village, Freedom Acres,
  Kohls Ranch, East Verde Estates, Hunter Creek, Mead Ranch, Bear
  Flat, Upper Tonto Creek Campground, Ponderosa Campground, Houston
  Mesa Campground, Sharp Creek Campground, Beaver Valley and
  Christopher Creek Campground.

This includes the following highways...
 State Route 260 between mile markers 252 and 277.
 State Route 87 southbound near mile marker 251.
 State Route 87 between mile markers 251 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3436 11100 3423 11092 3399 11121 3433 11139
TIME...MOT...LOC 2027Z 067DEG 14KT 3428 11102 

HAIL...1.00IN
WIND...60MPH
 
$$

RR
1 follow-up statement
566 
WWUS55 KFGZ 102047
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
147 PM MST FRI AUG 10 2018

AZC005-007-102057-
/O.CAN.KFGZ.SV.W.0091.000000T0000Z-180810T2115Z/
Gila-Coconino-
147 PM MST FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR GILA AND COCONINO COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3436 11100 3423 11092 3399 11121 3433 11139
TIME...MOT...LOC 2044Z 067DEG 14KT 3425 11111 

$$

RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:49 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 10:49 AM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1049 AM MST Fri Aug 10 2018

.SYNOPSIS...Deep moisture will persist over central and southern
Arizona, bringing afternoon and evening showers and thunderstorms
to much of the area. Areas along and southwest of the Mogollon Rim
will see the most activity through the weekend. Some storms will
produce heavy rainfall, hail, and strong winds.

&&

.UPDATE...Forecast thinking is still on track with another active
monsoon thunderstorm day, particularly along and south of the
Mogollon Rim into Yavapai/Gila Counties where the greatest
moisture and instability reside. Clouds have mostly cleared out
this morning and won't inhibit daytime heating. Expect storms to
initiate along the Mogollon Rim/White Mountains, then drift
southwest late this afternoon and evening. The best potential for
strong to severe storms will be over Yavapai, Gila, and extreme
southwestern Coconino Counties where large hail and strong winds
will be possible. Areas of heavy rain are also likely but slightly
better steering flow should lessen the flash flood threat. North
of the Mogollon Rim, expect scattered storms with a bit more
coverage today than the past few days. Have adjusted precipitation
chances today based on expected trends. We've kept a chance for
storms in through the overnight hours as there is potential for
ongoing activity.

&&

.PREV DISCUSSION /434 AM MST/... Another active monsoon day is
expected again today. Satellite and surface analysis shows
significant increases in moisture across the high country as
dewpoints have generally increased into the mid 40s across region.
Locations along and south of the Mogollon Rim are currently
showing dewpoint values in the low to mid 50s.

Convection should initiate over the higher terrain, before moving
southwest through the afternoon and evening hours. The most
widespread area of activity is once again expected to be along the
Mogollon Rim and south where potential energy should be
maximized, and the higher terrain will create a trigger for
convection in the afternoon hours.

Unlike yesterday more convection is expected across the Little
Colorado River Valley, where moisture is beginning to make its
way back into the region from the previous days monsoonal storms.

Model soundings continue to show steep lapse rates that will allow
for a continued chance of large potentially damaging hail due to
significant amounts of convective energy at and above the hail
growth zone.

Dewpoint depressions near at the surface will continue to be
significant enough that convection especially at the lower
elevations could produce outflow winds with enough speed to be
potentially damaging.

Storm Motion is expected to be from the northeast to the southwest
at around 15 knots. This should slightly decrease the chance for
flash flooding, however storms over areas of enhanced flood risk
such as fire scars, along with storms that continue to remain over
an area for any prolonged period of time could still result in
flash flood warnings.

Models continue to show the large scale high pressure ridge
remaining over the area for the immediate future. Some model
guidance continues to show a downturn in monsoonal activity early
next week, but the details continue to shift at this point. Have
kept chances of precipitation in a typical diurnal monsoonal
pattern for the time being with moisture continuing to look
prevalent through the short term.

&&

.AVIATION...For the 18Z package...VFR conditions will continue
across most of northern Arizona for the next 24 hrs. Expect
scattered to numerous showers and thunderstorms to develop 20Z-05Z
along and to the south and west of the line KGCN-KFLG-KSOW-KSJN.
Expect isolated to scattered showers and thunderstorms north and
east of this line during this period. MVFR visibilities will be
possible under the stronger showers. Winds will be generally light
at 5-10 kts with afternoon gusts 10-20 kts, except in the vicinity
of strong storms where gusts above 40 knots are likely. In addition,
some storms will be capable of producing damaging hail. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deep moisture will remain in place along and
south of the Mogollon Rim and White Mountains. Expect scattered to
numerous showers and thunderstorms in these areas today and
Saturday, with scattered storms mainly over the higher terrain north
of the Mogollon Rim to the Utah boarder. Strong outflow winds, heavy
rainfall, hail, and frequent lightning are the primary hazards.

Sunday through Tuesday...Expect scattered afternoon and evening
thunderstorms through the period, with the best chances for storms
continuing to be along the south of the Mogollon Rim and White
Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT/Suk
AVIATION...RR
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 10, 11:51 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1151 AM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             PARKS                   35.26N 111.95W
08/09/2018  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL FELL FROM A
            SEVERE THUNDERSTORM THAT PASSED NEAR PARKS,
            AZ. HEAVY WATER PONDING WAS ALSO REPORTED
            FROM HEAVY RAINFALL ASSOCIATED WITH THIS
            STORM.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:00 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 9, 5:11 PM MSTSpecial Weather StatementFGZ34 min
Aug 9, 5:13 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai47 min
Aug 9, 5:21 PM MSTSevere Thunderstorm WarningFGZApache39 min
Aug 9, 5:34 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 9, 5:48 PM MSTSpecial Weather StatementFGZYavapai27 min
Aug 9, 6:23 PM MSTSpecial Weather StatementFGZ52 min
Aug 9, 6:30 PM MSTSevere Thunderstorm WarningFGZYavapai45 min
Aug 9, 7:14 PM MSTSpecial Weather StatementFGZYavapai46 min
Aug 9, 7:22 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 10, 2:14 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila32 min
Aug 10, 2:38 PM MSTSevere Thunderstorm WarningFGZCoconino52 min
Aug 10, 3:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Aug 10, 4:41 PM MSTSpecial Weather StatementFGZ34 min
Aug 10, 4:52 PM MSTSevere Thunderstorm WarningFGZCoconino38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.